Primary Antiphospholipid Syndrome with Recurrent Coronary Thrombosis, Acute Pulmonary Thromboembolism and Intracerebral Hematoma

Primary Antiphospholipid Syndrome with Recurrent Coronary Thrombosis, Acute Pulmonary Thromboembolism and Intracerebral Hematoma
Primary Antiphospholipid Syndrome with Recurrent Coronary Thrombosis, Acute Pulmonary Thromboembolism and Intracerebral Hematoma
Primary Antiphospholipid Syndrome with Recurrent Coronary Thrombosis, Acute Pulmonary Thromboembolism and Intracerebral Hematoma
Primary Antiphospholipid Syndrome with Recurrent Coronary Thrombosis, Acute Pulmonary Thromboembolism and Intracerebral Hematoma
Author(s): 

Panduranga Prashanth, MD and Mohammed Khamis Mukhaini, FRCP(C)

The other interesting event in our patient was the development of major pulmonary arterial thrombo-embolism in spite of triple antiplatelet therapy and anticoagulation, indicating the presence of highly potent antibodies. His platelet count was persistently normal, thus ruling out heparin-induced thrombocytopenia. Echocardiography and venous Doppler of the patient’s legs did not reveal any source of emboli. Pulmonary manifestations, including pulmonary embolism and infarction, pulmonary hypertension, adult respiratory distress syndrome, intra-alveolar hemorrhage, primary thrombosis of the lung vessels — both large and small — as well as pulmonary microthrombosis, may be associated with this syndrome.16 Pulmonary embolism constitutes the most common pulmonary manifestation of the APS and in a series was seen as the first manifestation of the disease in 9% of patients.2 Management of the acute thrombotic event is the same in patients with APS as in the general population. It has been noted that, in some patients, thrombotic obstruction occurs at the level of the large elastic pulmonary arteries and can give rise to chronic thrombo-embolic pulmonary hypertension and few of these patients have been successfully treated with thrombo-endarterectomy.16

Our patient developed intracerebral bleed following anticoagulation therapy and thrombolysis, but recovered early with no significant focal neurological deficit. In APS, a bleeding diathesis is not typically observed unless there is associated thrombocytopenia. In our patient, there was no thrombocytopenia, but he had received antiplatelets, anticoagulants and thrombolytics, which are well-known risk factors for bleeding. There are few reports of spontaneous intracerebral hemorrhage in the absence of known risk factors for bleeding in patients with lupus anticoagulant and antiphospholipid antibodies,17,18 thus raising the question of whether the presence of a lupus anticoagulant by itself may lead to an increased risk for certain types of hemorrhagic events.

Diagnostic criteria for APS includes a combination of clinical criteria (vascular thrombosis or pregnancy morbidity) and laboratory criteria (lupus anticoagulant and/or anticardiolipin IgG or IgM antibodies or anti-β-2 glycoprotein-1 IgG or IgM antibodies) at least 12 weeks apart.1 In our patient, antibodies were still high 3 months after the MI and fulfilling the sapparo criteria.1

The risk of recurrent thrombosis in patients with the antiphospholipid syndrome is high and the recommended treatment is high-dose oral anticoagulation. Long-term treatment includes life-long anticoagulation with target INR of 2–3 for venous19 and 3–4 for arterial thromboembolism,20 as it is thought that arterial thrombosis is caused by more potent antibodies with a higher recurrence rate. High-dose steroids, immunosuppressive therapy, plasmapheresis, or the administration of immunoglobulins have been considered as treatment options, particularly in catastrophic APS.16

Conclusion. We describe a middle-aged man with primary APS who had recurrent coronary and in-stent thrombosis associated with acute pulmonary embolism and an intracerebral hematoma. To our knowledge, this is the first case with this combination of vascular thrombosis and intracerebral hemorrhage in the same patient with APS. In young patients with MI or recurrent stent thrombosis, APS should be considered as a possible cause of coronary occlusion and should be investigated. Anticoagulation therapy and thrombolysis appear to be effective in treating thrombosis, but may cause hemorrhagic complications in such patients.


Post new comment

  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

More information about formatting options

Image CAPTCHA
Enter the characters shown in the image.